Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
134 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction
  • question-icon

    Is abrupt stopping of Atenolol advisable?

I have been told by my doctor to stop taking Atenolol, in order to see if it is necessary for me to take it (100 mg mane), as well as Ramapril 2.5 mg, to control my hypertension. Is it safe just to discontinue Atenolol, or should I cut the dose gradually?
Thu, 7 May 2015
Report Abuse
General & Family Physician 's  Response
Dear user,

I really understand your concern.

Abruptly stopping of Atenolol tablets isn't advisable, because sharp chest pain, irregular heartbeat and sometimes heart attack may occur if you do that.

Follow this schedule: continue with 50 mg on the first week, then 25 mg on the second week and 12.5 mg on the third for another week and stop.

Limit physical activity while you are lowering your dose!!!

If new or worsened chest pain or other heart problems occur, see your doctor right away. You may need to start taking atenolol tablets again.


All the best!

Dr. Elton Halili
MASTER OF SCIENCE IN GENERAL MEDICINE
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

I have been taking atenolol 12.5 mg for 8 months now and recently lost 70 ponds within last 7 months I noticed my heart rate and bp were on low...